Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Rotation intervals for chaotic sets

Authors: Kathleen T. Alligood and James A. Yorke
Journal: Proc. Amer. Math. Soc. 126 (1998), 2805-2810
MSC (1991): Primary 58Fxx
MathSciNet review: 1443368
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Chaotic invariant sets for planar maps typically contain periodic orbits whose stable and unstable manifolds cross in grid-like fashion. Consider the rotation of orbits around a central fixed point. The intersections of the invariant manifolds of two periodic points with distinct rotation numbers can imply complicated rotational behavior. We show, in particular, that when the unstable manifold of one of these periodic points crosses the stable manifold of the other, and, similarly, the unstable manifold of the second crosses the stable manifold of the first, so that the segments of these invariant manifolds form a topological rectangle, then all rotation numbers between those of the two given orbits are represented. The result follows from a horseshoe-like construction.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58Fxx

Retrieve articles in all journals with MSC (1991): 58Fxx

Additional Information

Kathleen T. Alligood
Affiliation: Department of Mathematical Sciences, George Mason University, Fairfax, Virginia 22030

James A. Yorke
Affiliation: Institute for Physical Sciences and Technology, University of Maryland, College Park, Maryland 20742

Received by editor(s): January 24, 1997
Additional Notes: The authors’ research was partially supported by the National Science Foundation. The second author’s research was also supported by the Department of Energy (Office of Scientific Computing)
Communicated by: Linda Keen
Article copyright: © Copyright 1998 American Mathematical Society